Symptom relapse for no reason

Symptom relapse for no reason

Hi,

Can anyone help me?! I was diagnosed with Hashimoto's at the end of last year (my blood test results in pic). Since then my doctor has put me on 25mcg of levothyroxine in the January and had I tsh measured in the Feb/march and it had gone down to 2. I finally started to feel better just over a month ago but only for two weeks. In that two weeks I got back into exercise properly and then two weeks later I felt like someone had taken my batteries out. I feel completely exhausted and can't get out of bed. I feel worse than before. I have made lots of lifestyle changes by cutting out my food intolerances, increasing my gut bacteria and cutting out gluten, dairy and soy. What could be causing this sudden relapse in energy and how can I fix it? I can't get an endo appt until July!

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

14 Replies

oldestnewest
  • It looks as if you need an urgent dose increase as TSH is best at one or below. Has your doctor tested after 6-8 weeks after you started levo and stated that dose should go up in 25mcg steps until both symptoms and bloods look better? To start on 25 is very low: you don't sound terribly frail. Make an urgent GP appointment and read up on dosing guidelines via Thyroid uk. Or change doctor as this one will keep you ill.

  • Hi Cwill,

    Thank you for the reply. My doctor did test my tsh after 6-8 weeks and that's when it came back at 2. Because my bloods weren't too far out of range before (despite having lots of symptoms) she is reluctant to increase my dose and that's why she is sending me to the endo but the endo can't see me until July. She's scared to do the increase herself in case it sends me over.

  • The aim is to get TSH to 1 or lower but some GPs mistakenly think anywhere in the range is fine.

  • But you have been diagnosed? And you have plenty of symptoms? So the logic of this trial of levo passes me by. Either she should test and increase until TSH lowered and symptoms have improved or refer you to endo as doesn't know what is going on. And you have tested privately in November, the picture above which is a bit confusing. What exactly were your latest test results before the levo started and most resently that the GP is going by?

    Re exercise stop anything more stressful than walking at this stage as it will exhaust you.

  • Hi Cwil,

    Just saw your question at the end. I did my test in the November after 3 years of being fobbed off by doctors. I went to the doctors straightaway and they put me forward for a thyroid ultrasound and referred me to the endocrinologist. I had my ultrasound in the January and it was fine so the doctor said why don't we stick you on a trial dose of Levo at 25mcg and we won't send you to the endo. I agreed because I wanted the start on the medication. She told me to book a blood test for middle of Feb to check I didn't go over. I booked myself in at the reception for the test. Did the test and no one called me back. A week later I went in and asked for my results and was told tsh was 2.0 (I took a copy also). No one contacted me to say whether this was good or bad and because it was still early days I thought the meds would kick in after a couple of months. I persevered and noticed a change in my moods, mental stability and my joint pain went but I also experienced weight gain and I still had dry skin, eyelashes missing, hair falling out, tiredness and foggy headedness. Then there was this two week window where I felt well enough to exercise. I went back to vigorous exercise and that clearly has depleted any hormone stores I guess. I plan to make a doctors appointment for tmrw.

  • You need a new blood test. I am sure TSH will be higher now, I believe than 2. Your doctor sounds like a new doctor. If you email louise.warvill@thyroiduk.org.uk and ask for a copy of Dr Toft's Online Pulse article in it you will see the advice and it recommends a TSH lower than 1. Dr Toft was President of the British Thyroid Association.

  • That's great, thank you Shaw's.

  • I didn't complete the sentence, i.e. 2 is too high and the aim is a TSH 1 or lower. :)

  • Thank you

  • The cause is that your dose of levothyroxine is too low. 50mcg of levo is the usual starting dose with increments every six to eight weeks until your TSH is 1 or lower.

    Phone and make an appointment for a new blood test, which should be at the very earliest possible, fasting and allow a 24 hour gap from your last dose of levo and the test and take afterwards. (you can drink water).

    Also always take levothyroxine on an empty stomach with one glass of water and wait about an hour before eating.

    Ask GP to also test Vitamin B12, Vit D, iron, ferritin and folate as we are usually deficient and that too can cause symptoms.

    Levothyroxine is T4 (the inactive hormone) it converts to T3 (the active hormone required in all of our billions of receptor cells). So we have to have an optimum dose of T4 to enable sufficient T3.

    Exercising before being on an optimum dose will deplete your T3 and therefore you will feel awful as there's insufficient to run your whole metabolism, from head to toe.

    Always get a print-out of your results for your own records and post if you have a query. The ranges must always be given as labs differ.

  • You've all beeen most helpful. Thank you so much.

  • 'In that two weeks I got back into exercise properly and then two weeks later I felt like someone had taken my batteries out.'

    No, someone hadn't taken your batteries out, but the exercise had wiped out your T3. And it's low T3 that causes symptoms. And, on just 25 mcg levo, it will take forever to get your T3 level back up again to what it was before - and even that was too low. You should not have started exercising until your FT3 was optimal.

    So, if you can't get your doctor to increase your dose - and she really is supper cautious/nervous, because she should have started you on 50 mcg, anyway - then you are going to have to take it extra easy until you get to see the endo in July.

    It doesn't matter what your bloods were in the beginning, when it comes to increasing the dose, what counts is what your bloods are now. And your TSH is still too high. You couldn't expect to feel good on the tiny dose of 25 mcg for more than a couple of weeks, because it's not enough.

    As for 'sending you over', whatever does she imagine? These doctors have such strange ideas. Taking levo cannot make you hyper, no matter how much you take, because your gland is under-active, and cannot become over-active, it's a physical impossibility. You could, of course, be over-medicated, but so what. That's not a catastrophe, and is better than suffering the symptoms of hypo for the next three months. If you are over-medicated, all you have to do is lower the dose, no harm done. But, it is highly unlikely that you will become over-medicated with an increase of 25 mcg - which is all you should increase by, anyway. I think you should persist in trying to persuade your doctor to increase your dose now, and not wait for the endo - you'll probably need another increase when you see him, anyway! And, lay off the exercise, OK? :)

  • Thank you GreyGoose that all makes a lot of sense.

  • You're welcome. :)

You may also like...